Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Explicit optimal bounds on the elastic energy of a two-phase composite in two space dimensions

Authors: Grégoire Allaire and Robert V. Kohn
Journal: Quart. Appl. Math. 51 (1993), 675-699
MSC: Primary 73B27; Secondary 35B27, 73K20, 73K40, 73V25
DOI: https://doi.org/10.1090/qam/1247434
MathSciNet review: MR1247434
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with two-dimensional, linearly elastic, composite materials made by mixing two isotropic components. For given volume fractions and average strain, we establish explicit optimal upper and lower bounds on the effective energy quadratic form. There are two different approaches to this problem, one based on the ``Hashin-Shtrikman variational principle'' and the other on the ``translation method". We implement both. The Hashin-Shtrikman principle applies only when the component materials are ``well-ordered", i.e., when the smaller shear and bulk moduli belong to the same material. The translation method, however, requires no such hypothesis. As a consequence, our optimal bounds are valid even when the component materials are not well-ordered. Analogous results have previously been obtained by Gibianski and Cherkaev in the context of the plate equation.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73B27, 35B27, 73K20, 73K40, 73V25

Retrieve articles in all journals with MSC: 73B27, 35B27, 73K20, 73K40, 73V25

Additional Information

DOI: https://doi.org/10.1090/qam/1247434
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society